[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.177.17. Please contact the publisher to request reinstatement.
Comment & Response
November 2017

Thyroid Dysfunction in Torsades de Pointes

Author Affiliations
  • 1University of South Carolina School of Medicine, Columbia
JAMA Intern Med. 2017;177(11):1693. doi:10.1001/jamainternmed.2017.4897

To the Editor The Challenges in Clinical Electrocardiography article by Chew et al1 published in a recent issue of JAMA Internal Medicine describes the occurrence of recurrent syncope secondary to torsades de pointes (TdP) in a middle-aged woman.1 Alcohol and dextromethorphan use coupled with electrolyte abnormalities contributed to life-threatening polymorphic ventricular tachycardia treated with intravenous magnesium, amiodarone, and a temporary pacemaker. Although the clinical presentation, risk factors, and management aspects are well described, the patient’s thyroid function is not mentioned. Hypothyroidism has been reported as a rare but treatable cause of electrocardiographic QT prolongation and TdP.2,3 Severe or prolonged hypothyroidism, especially when accompanied by structural cardiac changes, cardiomyopathy, and congestive heart failure,4 can lead to bradycardia and first-degree block, and in some situations, precipitate ventricular dysrhythmias. Appropriate management has been reported to abolish the latter and may obviate the need for an implantable cardioverter-defibrillator.5 It is conceivable that in many of these cases a multitude of causative factors are involved, as in the patient described by Chew et al.1 However, satisfactory improvement may not occur if the hypothyroid state is overlooked and left untreated. In addition, the patient received the antiarrythmic drug amiodarone, which is high in iodine content and can induce thyroid dysfunction. Thus, an additional important reason to have knowledge of the thyroid status would be prior to the consideration of amiodarone administration. It is recommended that thyroid function be assessed early in the presentation of ventricular tachyarrythmias and TdP so that proper therapy can be instituted.

×